October 14-20, 2019
By Nan Selz
Executive Council, AARP Arkansas
Over-the-counter pain relievers
With all the focus on the addictive properties of prescription opioids, it’s important to know that even over-the-counter pain relievers have the potential for causing problems.
While acetaminophen, ibuprofen and naproxen are not physically addictive, no pain medication comes without risks.
Acetaminophen, the active ingredient in Tylenol, is generally considered safe, but it causes approximately 50 percent of acute liver failures in the U.S. It is also the leading reason for calls to poison control, and acetaminophen is to blame for more than 50,000 emergency room visits a year.
Problems often arise from people not realizing they have taken as much acetaminophen as they have. Acetaminophen is an ingredient in many medications taken to fight allergies, colds, flu, coughs and sleeplessness. It is also an ingredient in prescription painkillers such as Vicodin and Percocet. People think they are taking discrete remedies when they are actually doubling up on acetaminophen when they add it to other medicines they are taking.
This double dose puts a burden on the liver which breaks down acetaminophen and sends it into the bloodstream. In extreme cases the liver gets more acetaminophen than it can handle and shuts down completely. Therefore, people taking more than one medication should check the labels to make sure they are not getting more than 3,000 mg of acetaminophen in a 24-hour period which is the daily maximum recommended by the FDA.
Another problem can arise when acetaminophen is used to ease a headache resulting from drinking too much alcohol. The alcohol is already taxing the liver, and the acetaminophen taxes it further.
Ibuprofen and naproxen are over-the-counter pain relievers that do not tax the liver. They are known as nonsteroidal anti-inflammatory drugs, or NSAIDs, because they address pain by limiting inflammation which is the root of some types of pain.
NSAIDs inhibit two enzymes that produce the prostaglandin hormones responsible for creating inflammation.
However, the prostaglandin hormones do more than just create inflammation. They also build up the lining of the stomach and intestines. When this protection is broken down, people can experience stomach upset. In extreme cases, they can disrupt the stomach lining so badly that an ulcer develops.
Not only can NSAIDs create this problem, they can also make it worse. Because prostaglandin hormones control the dilation and constriction of blood vessels, inhibiting them makes it difficult for the blood to clot and stop the bleeding of a stomach ulcer.
A lack of clotting could also be a problem for people who are taking blood thinners for other health conditions.
There is little danger for a healthy person taking NSAIDs for a short period of time.
Unfortunately, pain does not always subside quickly. Most problems with NSAIDs result from their use over longer periods of time to address chronic pain. Experts suggest limiting the use of NSAIDs to two weeks. For older patients, or those who are taking other medication, it is recommended that they contact their doctor to get a recommendation rather than following the instructions on the bottle. A physician can help them find alternative methods for fighting pain.